High Wind, Northern Campbell
- When
- May 6, 2:30 PM MST to 11:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong low-pressure system passed over the northern Plains, bringing strong west to northwest winds over portions of far northeast Wyoming. The strongest winds developed over portions of northern Campbell County, where some wind gusts to around 70 mph were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong low-pressure system passed over the northern Plains, bringing strong west to northwest winds over portions of far northeast Wyoming. The strongest winds developed over portions of northern Campbell County, where some wind gusts to around 70 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 1:07 PM MST, 1 hour 23 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Mon May 6 2024
.KEY MESSAGES...
-Deep low pressure system will bring numerous hazards through
Tuesday.
-Severe thunderstorms possible this afternoon over eastern areas.
-Strong winds expected tonight northeast WY and most of western
SD, with gusts to 70 mph possible.
-Heavy wet snow expected tonight above 6000 ft in the northern
Black Hills.
-Heavy rain expected in portions of NE WY.
&&
.DISCUSSION...(This Evening Through Monday)
Issued at 207 PM MDT Mon May 6 2024
Vigorous low pressure system deepening and closing off across the
region this afternoon. The dry trough has already shifted across
most of the area with lingering thunderstorms and showers along
the trough from far NW SD through scentral SD. Severe threat will
wane this evening as the sfc trough shifts east. The main show
will then become strong winds across most of the region. LLJ core
on the south side of the sfc low will strengthen and mix down to
the sfc overnight tonight with winds becoming quite strong.
Expecting sustained winds of 30 to 45 mph with gusts in excess of
70 mph possible. In addition, terrain effects around the BH will
accentuate the flow with locally strong wind gusts possible, esp
along the northern foothills. Winds will be the strongest
overnight, across the west, with high winds slowly diminishing
through Tues, but remaining at warning or adv levels for most of
the day. The other main impact will be heavy deformation rains
across far NE WY into the northern Black Hills where 1-2 inches of
rain will possible through tonight. Temps will drop across the
higher elevations of the BH with rain changing to snow and
becoming quite heavy overnight. Snow amounts around foot are
possible above 6000 ft in the northern Black Hills, impacting
portions of highway 85 around the state line. Strong saturated
deep layer flow, extending into the dgz will help accentuate
snowfall rates overnight. Rain (and high elevation snow) will
taper off Tues morning with some lingering showers across the NW
half, mainly dry across the far south. Strong winds will slowly
diminish through the day, but remain breezy through Wed as the sfc
low pivots over the region. The next round of rain will push into
the region Tue night-Thur as the upper low moves slowly southeast
across the region. This will bring more scattered activity with
more instability type showers. There will also be some snow once
again in the higher elevations of the Black Hills, mainly Tue
night. Things will begin to dry out and warm back up this weekend
with semi-unsettled NW flow possibly supporting isolated
showers/storms at times.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1144 AM MDT Mon May 6 2024
Showers and storms are expected this afternoon and tonight over
much of the forecast area. MVFR/IFR conditions can be expected
with these showers and storms. Winds will shift out of the west-
northwest throughout the day, with gusts 35-50 knots possible by
early afternoon through the late evening hours. These strong winds
will persist through the overnight hours.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
026-027-030-031-041-042-073>076-078.
High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
SDZ001-012-013-025-072-073-078.
Wind Advisory until 6 PM MDT /7 PM CDT/ Tuesday for SDZ014-032-
043-044-046-047-049-077.
High Wind Warning from 6 PM this evening to noon MDT Tuesday for
SDZ024-026>031-041-042-074>076.
Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for SDZ024.
WY...High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
WYZ060.
High Wind Warning from 6 PM this evening to noon MDT Tuesday for
WYZ054>059.
Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Tuesday for WYZ057.
&&
DISCUSSION/KEY MESSAGES...JC
AVIATION...DyeHazardous Weather Outlook National Weather Service Rapid City SD 1140 AM MDT Mon May 6 2024 SDZ024-027>029-041-074-075-WYZ054>059-071300- Northern Black Hills-Southern Foothills-Central Black Hills- Southern Black Hills-Western Fall River-Hermosa Foothills- Eastern Fall River-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- 1140 AM MDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Strong southerly winds will be possible across the western South Dakota plains this afternoon. Gusts of 55 to 60 mph are possible, especially along and south of I-90. Rain showers will also be possible over the region tonight into Tuesday .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060- 071300- Harding-Butte-Northern Meade Co Plains-Northern Foothills- Rapid City-Custer Co Plains-Pennington Co Plains- Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson- Northeastern Crook- 1140 AM MDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong winds. A tornado or two may also be possible. Outside of storms, strong winds are also expected. Winds will shift to the west by this evening with widespread gusts of 60 to 70 mph possible across northwestern South Dakota, portions of northeastern Wyoming, and in the foothills of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Winds will begin to decrease Wednesday. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-043-046-047-049-078-071300- Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd- Tripp-Southern Perkins- 1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and strong winds. A tornado or two may also be possible. Winds will shift to the west by this evening with widespread gusts of 60 to 70 mph possible across northwestern South Dakota, portions of northeastern Wyoming, and in the foothills of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
231 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM Non-Tstm Wnd Gst 3 E Philip 44.05N 101.60W
05/06/2024 M61 mph Haakon SD ASOS
0109 PM Non-Tstm Wnd Gst 10 NNE White River 43.71N 100.69W
05/06/2024 M54 mph Mellette SD Mesonet
0109 PM Non-Tstm Wnd Gst 10 NNW Ottumwa 44.36N 101.45W
05/06/2024 M60 mph Haakon SD Mesonet
0112 PM Non-Tstm Wnd Gst 1 NNE Faith 45.03N 102.02W
05/06/2024 M54 mph Meade SD ASOS
0113 PM Non-Tstm Wnd Gst 1 NE Winner 43.39N 99.85W
05/06/2024 M53 mph Tripp SD ASOS
0119 PM Non-Tstm Wnd Gst 4 SSE Witten 43.39N 100.07W
05/06/2024 M56 mph Tripp SD Mesonet
0125 PM Non-Tstm Wnd Gst 2 W Hamill 43.59N 99.71W
05/06/2024 M58 mph Tripp SD Mesonet
0129 PM Non-Tstm Wnd Gst Wewela 43.01N 99.78W
05/06/2024 M50 mph Tripp SD Mesonet
0140 PM Non-Tstm Wnd Gst 15 SSE Mission 43.10N 100.60W
05/06/2024 M57 mph Todd SD Mesonet
0143 PM Non-Tstm Wnd Gst 9 ENE Belvidere 43.90N 101.10W
05/06/2024 M56 mph Jackson SD Mesonet
0155 PM Non-Tstm Wnd Gst 1 S White River 43.56N 100.74W
05/06/2024 M53 mph Mellette SD Mesonet
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
243 PM MDT Mon May 6 2024
SDZ001-062115-
Harding SD-
243 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HARDING COUNTY
THROUGH 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Buffalo, moving
northwest at 40 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea to half
inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Buffalo and Lake Gardner around 255 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern South Dakota.
&&
LAT...LON 4543 10347 4538 10361 4565 10389 4577 10360
TIME...MOT...LOC 2043Z 152DEG 36KT 4547 10355
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SESpecial Weather Statement
National Weather Service Rapid City SD
251 PM MDT Mon May 6 2024
SDZ013-014-078-062115-
Ziebach SD-Northern Meade Co Plains SD-Southern Perkins SD-
251 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ZIEBACH...
NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES THROUGH 315 PM
MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Red Scaffold, or 16 miles southeast of Faith,
moving north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Ziebach, northeastern Meade and southeastern Perkins Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4464 10178 4480 10206 4516 10219 4514 10171
TIME...MOT...LOC 2051Z 175DEG 40KT 4481 10189
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SEPreliminary Local Storm Report
National Weather Service Rapid City SD
306 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM Tornado 14 SE Hoover 44.96N 103.09W
05/06/2024 Butte SD Storm Chaser
Second touchdown of the tornado west of Mud Butte.
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
309 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Non-Tstm Wnd Gst 10 NNE White River 43.71N 100.69W
05/06/2024 M58 mph Mellette SD Mesonet
0218 PM Tstm Wnd Gst 15 SSE Mission 43.10N 100.60W
05/06/2024 M68 mph Todd SD Mesonet
0226 PM Non-Tstm Wnd Gst 1 NNE Faith 45.03N 102.02W
05/06/2024 M54 mph Meade SD ASOS
0242 PM Non-Tstm Wnd Gst 8 N Redig 45.38N 103.55W
05/06/2024 M57 mph Harding SD Mesonet
0253 PM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
05/06/2024 M53 mph Jackson SD Mesonet
0256 PM Non-Tstm Wnd Gst 27 WNW Castle Rock 45.14N 103.91W
05/06/2024 M53 mph Butte SD Mesonet
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
429 PM CDT Mon May 6 2024
SDZ046-047-049-062200-
Tripp SD-Todd SD-Mellette SD-
429 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TODD...NORTHWESTERN
TRIPP AND SOUTHEASTERN MELLETTE COUNTIES THROUGH 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Wood to near Carter to 4
miles southwest of Keyapaha. Movement was north at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Carter around 435 PM CDT.
Witten around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central South Dakota.
&&
LAT...LON 4330 10033 4361 10047 4372 10043 4372 10038
4374 10037 4370 10029 4371 10023 4369 10021
4371 10018 4368 10011 4369 10006 4336 10006
TIME...MOT...LOC 2128Z 195DEG 40KT 4360 10035 4341 10021 4307 10021
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SEThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168225, 1168226.